Missouri, 2022

Damaging Wind in Missouri, June 23, 2022

June 23, 2022 · NWS SGF · 1 event in 1 county or zone

Scattered afternoon thunderstorms occurred during the afternoon with one producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered afternoon thunderstorms occurred during the afternoon with one producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 23, 2:15 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
315 PM CDT Thu Jun 23 2022

Key Messages:

1. Isolated to scattered shower or thunderstorm today and Friday.
Most location will stay dry.

2. Hot temperatures will continue with Saturday being the hottest
day. A Heat Advisory will be possible.

3. Cooler air will move in Saturday night with low probabilities
(20-40%) of rainfall.

4. Drought conditions will likely worsen over the area through next week.
See weather.gov/sgf/DroughtMonitor2022 for additional info.

.SHORT TERM...(This evening through Friday)
Issued at 315 PM CDT Thu Jun 23 2022

Outflow boundaries have resulted in a few showers and
thunderstorms over the western CWA this afternoon. Expect this
activity to diminish this evening. No severe storms are expected
and most locations will stay dry.

For Friday, there is a 20-30% chance of some showers and
thunderstorms across the northern CWA as a shortwave moves north
of the area, but confidence is limited. Again, most locations
will stay dry. Look for highs ranging from the upper 80s NE to the
mid 90s SW. Maximum heat index values will be in the 90s E of
Highway 65 and around 100-105 W of Highway 65. No Heat Advisory is
planned at this time.

.LONG TERM...(Friday Night through Thursday)
Issued at 315 PM CDT Thu Jun 23 2022

Saturday will be the hottest day of the forecast period with highs
in the mid 90s to 100. Maximum heat index values are forecast to
range from 100 to 108. Much or all of the CWA may need a Heat
Advisory. Thankfully, winds will help with the heat a bit with SW
winds of 10-15 mph gusting to 20-25 mph.

Expect a cold front to move through the area late Saturday into
early Sunday. Generally, there is a 20-40% chance of seeing
showers and thunderstorms along and behind the front. Exact timing
is still uncertain and may impact the NW CWA late Saturday evening
if earlier timing works out. Forcing is weak and moisture is
limited, so precip coverage and amounts are also expected to be
limited.

NW flow behind the front will lead to cooler conditions. Sunday
will see a gradient in high temperatures from around 80 NW to
around 90 SE. Could see heat index values around 100 over the far
SE, too. Some shower and thunderstorm chances will linger over the
southern CWA into Sunday.

Monday look to be the coolest day in the forecast period with
temperatures actually below normal! Look for lows in the 50s and
60s and highs in the upper 70s to mid 80s.

Tuesday will be a bit warmer with highs in the mid to upper 80s.
This warming trend will continue as upper ridging builds across
the region. Highs Wednesday will be near 90, then into the mid
90s Thursday.

The forecast is dry for Monday through Thursday. Drought
conditions will continue to increase as a result.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jun 23 2022

Isolate to scattered showers and thunderstorms are developing
near KJLN that will continue into this evening. For now have
limited thunder mention in the KJLN TAF to VCTS, but made need to
increase mention if coverage increases.

Otherwise, VFR conditions and light winds are expected at all TAF
sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Jun 23, 1:22 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
222 PM CDT Thu Jun 23 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
222 PM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms will continue along and west
of the U.S. 65 corridor into this evening evening. Severe storms
are not expected and most locations will remain dry.

Heat index values are in the 90s to around 100 this afternoon
west of Springfield.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is another 20 to 30% chance for thunderstorms on Friday
north of Springfield.

Heat index values in the upper 90s to around 105 are likely
Friday and especially Saturday.

There is a 30 to 40 percent chance of thunderstorms Saturday
night into Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
June 23, 3:38 PM CST
Where
Barry County, 5.23 mi WNW of Eagle Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.581, -93.836

A couple of trees and large branches were reported down in Roaring River State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028623.